zbMATH — the first resource for mathematics

Wilkie’s conjecture for restricted elementary functions. (English) Zbl 1383.11090
In the paper under review, the authors prove Wilkie’s conjecture for restricted elementary functions. The problem settled by the authors goes back to works by E. Bombieri and J. Pila [Duke Math. J. 59, No. 2, 337–357 (1989; Zbl 0718.11048)] concerned with answering a question by Sarnak on Betti numbers of abelian covers. Among other things, they proved that, given a transcendental analytic function \(f : [0, 1] \rightarrow {\mathbb R}\) with the graph \(X \subset {\mathbb R}^2\) its graph, for every \(\varepsilon > 0\) there exists a constant \(c(f,\varepsilon)\) such that the density function satisfies \(\sharp (tX \cap {\mathbb Z}^2) \leq c(f,\varepsilon) t^{\varepsilon}\) for all \(t \geq 1\). The proof introduced a new method of counting integer points using certain interpolation determinants. In [Duke Math. J. 63, No. 2, 449–463 (1991; Zbl 0763.11025)], J. Pila extended this method to the problem of counting rational points on \(X\) and proved that if \(f\) is transcendental then, for every \(\varepsilon > 0\), there exists a constant \(c(f, \varepsilon)\) such that \(\sharp X({\mathbb Q}, H) \leq c(f, \varepsilon) H^{\varepsilon}\) for all \(H \in {\mathbb N}\), and in [Ann. Inst. Fourier 55, No. 5, 1501–1516 (2005; Zbl 1121.11032)] he showed that, for compact subanalytic surfaces \(X \subset {\mathbb R}^n\) and \(\varepsilon > 0\), there exists a constant \(C(X,\varepsilon)\) such that \(\sharp X^{\mathrm{trans}}({\mathbb Q}, H) \leq C(X, \varepsilon) H^{\varepsilon}\), as well as conjectured the result to hold for all compact subanalytic sets. This was, in fact, affirmed by J. Pila and A. J. Wilkie [Duke Math. J. 133, No. 3, 591–616 (2006; Zbl 1217.11066)], where a much more general version of the problem was settled: the authors proved that if the set \(X\) is definable in any o-minimal structure and if \(\varepsilon > 0\), then there exists a constant \(C(X, \varepsilon)\) such that \(\sharp X^{\mathrm{trans}}({\mathbb Q}, H) \leq C(X, \varepsilon)H^{\varepsilon}\). In the same paper, the authors posed a question now known as the Wilkie’s conjecture whether for sets \(X\) definable in \({\mathbb R}_{\mathrm{exp}}\) (that is, using the unrestricted exponential but without allowing arbitrary restricted analytic functions), there exist constants \(N(X)\) and \(\kappa(X)\) such that: \[ \sharp X^{\mathrm{trans}} ({\mathbb Q},H) \leq N(X) \cdot (\log H)^{\kappa(X)}. \] Generalizations of the conjecture for number fields were also proposed by J. Pila in [Ann. Inst. Fourier 60, No. 2, 489–514 (2010; Zbl 1210.11074)]. Some low-dimensional cases of the Wilkie conjecture have been established: for graphs of Pfaffian functions by J. Pila [Ann. Fac. Sci. Toulouse, Math. (6) 16, No. 3, 635–645 (2007; Zbl 1229.11053)], for surfaces definable in the structure of restricted Pfaffian functions by G. O. Jones and M. E. M. Thomas [Q. J. Math. 63, No. 3, 637–651 (2012; Zbl 1253.03065)], or for some special surfaces defined using the unrestricted exponential by J. Pila [Ann. Inst. Fourier 60, No. 2, 489–514 (2010; Zbl 1210.11074)]. In the present paper, the authors settle the Wilkie’s conjecture for sets \(X\) definable in the structure \({\mathbb R}^{RE}\) obtained from \(({\mathbb R}, <, +, \cdot)\) by adjoining the restricted exponential and sine functions, as well as two versions of the conjecture concerned with the density of algebraic points from a fixed number field. The methods applied by the authors make extensive use of the category of holomorphic Pfaffian functions, that is holomorphic functions whose graphs are projections of sets defined by Boolean combinations of Pfaffian equalities and inequalities.

11G99 Arithmetic algebraic geometry (Diophantine geometry)
03C64 Model theory of ordered structures; o-minimality
11U09 Model theory (number-theoretic aspects)
Full Text: DOI arXiv
[1] Basu, Saugata; Pollack, Richard; Roy, Marie-Fran\c{c}oise, Algorithms Real Algebraic Geometry, Algorithms in Comput. Math., x+662 pp., (2006) · Zbl 1102.14041
[2] Bianconi, Ricardo, Model completeness results for elliptic and abelian functions, Ann. Pure Appl. Logic. Annals of Pure and Applied Logic, 54, 121-136, (1991) · Zbl 0756.03018
[3] Binyamini, Gal; Novikov, Dmitry, The {P}ila-{W}ilkie theorem for subanalytic families: a complex analytic approach, (2016) · Zbl 1427.11052
[4] Bombieri, Enrico; Pila, J., The number of integral points on arcs and ovals, Duke Math. J.. Duke Mathematical Journal, 59, 337-357, (1989) · Zbl 0718.11048
[5] Bombieri, Enrico; Gubler, Walter, Heights in {D}iophantine Geometry, New Math. Monogr., 4, xvi+652 pp., (2006) · Zbl 1115.11034
[6] Butler, Lee A., Some cases of {W}ilkie’s conjecture, Bull. Lond. Math. Soc.. Bulletin of the London Mathematical Society, 44, 642-660, (2012) · Zbl 1253.03063
[7] Denef, J.; van den Dries, L., {\(p\)}-adic and real subanalytic sets, Ann. of Math.. Annals of Mathematics. Second Series, 128, 79-138, (1988) · Zbl 0693.14012
[8] Friedland, Omer; Yomdin, Yosef, Geometric Aspects of Functional Analysis. Vitushkin-type theorems, Lecture Notes in Math., 2116, 147-157, (2014) · Zbl 1327.14240
[9] Gabri\`elov, A.; Vorobjov, N., Complexity of stratifications of semi-{P}faffian sets, Discrete Comput. Geom.. Discrete & Computational Geometry. An International Journal of Mathematics and Computer Science, 14, 71-91, (1995) · Zbl 0832.68056
[10] Gabrielov, Andrei; Vorobjov, Nicolai, Normal Forms, Bifurcations and Finiteness Problems in Differential Equations. Complexity of computations with {P}faffian and {N}oetherian functions, NATO Sci. Ser. II Math. Phys. Chem., 137, 211-250, (2004)
[11] Gabrielov, Andrei; Vorobjov, Nicolai, Approximation of definable sets by compact families, and upper bounds on homotopy and homology, J. Lond. Math. Soc.. Journal of the London Mathematical Society. Second Series, 80, 35-54, (2009) · Zbl 1177.14097
[12] Gunning, Robert C.; Rossi, Hugo, Analytic Functions of Several Complex Variables, xiv+318 pp., (2009) · Zbl 1204.01045
[13] Jones, G. O.; Thomas, M. E. M., The density of algebraic points on certain {P}faffian surfaces, Q. J. Math.. The Quarterly Journal of Mathematics, 63, 637-651, (2012) · Zbl 1253.03065
[14] Khovanski\u\i, A. G., Fewnomials, Transl. Math. Monogr., 88, viii+139 pp., (1991) · Zbl 0728.12002
[15] Macintyre, Angus, Model Theory with Applications to Algebra and Analysis. {V}ol. 1. Some observations about the real and imaginary parts of complex {P}faffian functions, London Math. Soc. Lecture Note Ser., 349, 215-223, (2008) · Zbl 1162.33312
[16] Malgrange, B., Lectures on the Theory of Functions of Several Complex Variables, Tata Inst. Fund. Res. Lect. Math. Phys., 13, i+128 pp., (1984) · Zbl 0561.32006
[17] Peterzil, Ya’acov; Starchenko, Sergei, Definability of restricted theta functions and families of abelian varieties, Duke Math. J.. Duke Mathematical Journal, 162, 731-765, (2013) · Zbl 1284.03215
[18] Pila, Jonathan, Geometric postulation of a smooth function and the number of rational points, Duke Math. J.. Duke Mathematical Journal, 63, 449-463, (1991) · Zbl 0763.11025
[19] Pila, Jonathan; Wilkie, A. J., The rational points of a definable set, Duke Math. J.. Duke Mathematical Journal, 133, 591-616, (2006) · Zbl 1217.11066
[20] Pila, Jonathan, Integer points on the dilation of a subanalytic surface, Q. J. Math.. The Quarterly Journal of Mathematics, 55, 207-223, (2004) · Zbl 1111.32004
[21] Pila, Jonathan, Rational points on a subanalytic surface, Ann. Inst. Fourier \((\)Grenoble\()\). Universit\'e de Grenoble. Annales de l’Institut Fourier, 55, 1501-1516, (2005) · Zbl 1121.11032
[22] Pila, Jonathan, The density of rational points on a {P}faff curve, Ann. Fac. Sci. Toulouse Math.. Annales de la Facult\'e des Sciences de Toulouse. Math\'ematiques. S\'erie 6, 16, 635-645, (2007) · Zbl 1229.11053
[23] Pila, Jonathan, On the algebraic points of a definable set, Selecta Math.. Selecta Mathematica. New Series, 15, 151-170, (2009) · Zbl 1218.11068
[24] Pila, Jonathan, Counting rational points on a certain exponential-algebraic surface, Ann. Inst. Fourier \((\)Grenoble\()\). Universit\'e de Grenoble. Annales de l’Institut Fourier, 60, 489-514, (2010) · Zbl 1210.11074
[25] Pila, Jonathan, O-minimality and the {A}ndr\'e-{O}ort conjecture for {\(\Bbb C^n\)}, Ann. of Math.. Annals of Mathematics. Second Series, 173, 1779-1840, (2011) · Zbl 1243.14022
[26] Scanlon, Thomas, Counting special points: logic, {D}iophantine geometry, and transcendence theory, Bull. Amer. Math. Soc.. American Mathematical Society. Bulletin. New Series, 49, 51-71, (2012) · Zbl 1323.11041
[27] van den Dries, Lou, On the elementary theory of restricted elementary functions, J. Symbolic Logic. The Journal of Symbolic Logic, 53, 796-808, (1988) · Zbl 0698.03023
[28] Wilkie, A. J., Model completeness results for expansions of the ordered field of real numbers by restricted {P}faffian functions and the exponential function, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 9, 1051-1094, (1996) · Zbl 0892.03013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.